Hail, Washington
- When
- March 19, 2:07 AM CST
- Where
- Washington County, 3.11 mi W of Nashville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.420, -96.060
Report from mPING of 1 inch hail.
A dynamic shortwave trough moving into the central Plains led to the development of a deepening closed low over Nebraska and Kansas during the late evening of March 18, 2025, continuing into the early morning hours of March 19. This amplifying system enhanced a strong low-level jet across the central and southern Plains, driving significant moisture transport into eastern Nebraska and western…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A dynamic shortwave trough moving into the central Plains led to the development of a deepening closed low over Nebraska and Kansas during the late evening of March 18, 2025, continuing into the early morning hours of March 19. This amplifying system enhanced a strong low-level jet across the central and southern Plains, driving significant moisture transport into eastern Nebraska and western Iowa. A plume of 500 700 J/kg of MUCAPE supported the initiation of showers and thunderstorms, some of which produced severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 18, 10:49 PM CST, 3 hours 18 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1149 PM CDT Tue Mar 18 2025
.KEY MESSAGES...
- Warm, very dry, and breezy conditions will lead to extreme
fire danger into early this evening in southeast Nebraska,
where a Red Flag Warning is in effect.
- Rain changing to snow Tuesday night into Wednesday morning.
Periods of heavy snow along with winds gusting 50 to 70 mph
will result in blizzard conditions and dangerous to impossible
travel conditions for much of the area. A Blizzard Warning
and Winter Weather Advisory are in effect.
- Along with blizzard conditions, the strong winds could lead to
damage to trees and power lines with scattered power outages.
A High Wind Warning is in effect for the entire area
Wednesday.
- Temperatures after the snow will remain mild with highs in the
40s and lower 50s on Thursday and 50s and 60s Friday into
early next week, so expect any snow to melt quickly.
&&
.DISCUSSION...
Issued at 345 PM CDT Tue Mar 18 2025
Early afternoon analysis showed surface boundary stalled over
southeast NE into central IA, roughly along a line from Lincoln
to Omaha. To the north of that boundary temperatures remained in
the 50s to lower 60s with northeast winds. To the south
temperatures had climbed into the mid to upper 70s with
southwest winds despite a decent amount of mid to high level
clouds. In addition, RH values had dropped into the teens to
lower 20s in this area with occasional gusts nearing 30 mph.
This has led to extreme fire danger in some locations and a Red
Flag Warning will remain in effect through 8 PM when RH should
start to recover.
The main story remains the intense system progged to bring us
thunderstorms, strong winds, and fairly widespread blizzard
conditions late tonight through much of Wednesday. Latest
analysis shows the responsible larger scale upper level trough
pushing into the Rockies while a surface low continues to deepen
over northeast CO. The low will push east through northern KS
this evening and eventually northeast across northern MO and IA
during the day Wednesday. Ahead of the low, low level moisture
transport will start to ramp up and point into the area by
around midnight or so with thunderstorm development near the
aforementioned surface boundary shortly thereafter. Latest HREF
mean shows 500-1000 J/kg of MUCAPE to work with with plenty of
vertical shear for thunderstorm organization. As a result, could
see a few stronger to isolated severe storms with hail being
the main threat and perhaps a damaging wind gust or two.
But really the big focus should be on the snow/blizzard aspect
of this system. Strong north winds on the back side of the low
will usher in cold air with rain in the deformation band
eventually changing over to snow from northwest to southeast.
Most guidance today has trended farther southeast with the
primary band of precipitation farther southeast and now includes
the I-80 corridor between Lincoln and Omaha. Still a few things
to keep a very close eye on, however:
1) How quickly do we change from rain to snow? Given the very
strong frontogenesis/forcing and ample moisture, expect fairly
heavy precipitation rates to cool us rather quickly, this may
not be a huge concern. However, with instability remaining in
place as the changeover occurs some of our snowfall could be
chewed away by sleet.
2) How quickly does snow start sticking? Again, with the
heavier rates expected, thinking it will start to pile up
somewhat quickly. In addition, if we get a coating of sleet
down, that could further help snow to start accumulating. Still,
air and road temperatures will be starting rather warm, so
there could be a bit of a delay.
3) How far north does drier air extend? A few pieces of
guidance (most notably the GFS) show a rather dry layer around
700 mb extending northwest to Omaha/Lincoln which would keep the
heaviest snow a little farther northwest than a vast majority
of other guidance. Wherever that dry layer does extend will
likely mark a very sharp cutoff between several inches of snow
and maybe 1" or so. Current consensus keeps this southeast of
the I-80 corridor between Lincoln and Omaha and eventually it is
overcome anyway with some snow falling, but again, amounts
would likely be significantly less in this area where we have a
Winter Weather Advisory in effect.
4) How quickly does dry air push in from the northwest? Several
pieces of guidance today have shown a dry punch that severely
limits snowfall accumulation on the northwest side of the band
(see NAM/NAMNest). Think this is a legitimate concern and will
likely lead to another sharp cutoff on the northwest side of the
band. However, there remains a fair amount of spread on where
exactly that cutoff will be with solutions ranging from SD to as
far south as Norfolk. With this in mind, there was
consideration for removing places like Knox county from the
Blizzard Warning, but currently thinking at least part of the
county will see significant enough snowfall to lead to
whiteouts.
So now for the middle of the band. Again, very strong forcing
and ample moisture will lead to a band of very heavy snowfall
that when combined with 50-70 mph wind gusts will lead to
blizzard conditions and dangerous to flat out impossible travel
conditions, likely along with some power outages. HREF suggests
a 70-100% chance of 1 inch per hour snowfall rates for several
hours for much of the area and even a 60%+ chance for 2 inch per
hour rates at times. Just very, very heavy snow. So regardless
of how much ends up sticking, as the snow falls, expect blizzard
conditions. Current forecast has 6-10" in the main band which
is centered on a line from roughly York, NE to Denison, IA and
within a county or 2 on either side, including I- 80 in
southeast Nebraska. Still potential for this to shift slightly
and temperatures to change and again, with the sharp cutoffs in
snow amounts, it wouldn't take much of a shift or change in
temperature (even 1-2 degrees) to lead to significantly
different impacts in a given location.
Most of the snow should exit by Wednesday evening with winds
tapering off not long after, though could see a few hours of
blowing and drifting snow after it's done falling. While
temperatures will be cooler behind the system, we'll still see
highs in the 40s over the snowpack with plenty of sunshine to
start melting on Thursday. Depending how quickly it melts, we
should start to see a return to 50s and 60s Friday into next
week. As far as additional precip chances, a weaker shortwave
trough could bring some spotty rain chances on Friday (15%).
Another stronger system could clip us with some rain on Sunday
(15-30% chance), but guidance continues to suggest higher
chances and amounts will remain to our east.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1132 PM CDT Tue Mar 18 2025
VFR Conditions still at TAF issuance, but with northerly winds
at 17 to 34 knots. Showers will develop through the night, becoming
snow at KOFK by 09z, but with snow ending there by 16z. A mix
of thunder, sleet, rain, and snow could occur at KLNK/KOMA by
10-14z, becoming all snow by 13-14z. During the peak of the
snow, have dropped visibility down to 1/4 mile at both KLNK/KOMA
15-20z time frame, with visibility improving back to VFR by
00-01z. While it will be hard to measure snowfall, storm totals
at KOFK up to 4", and around 6" at KLNK/KOMA. Regarding peak
winds speeds, have 55 knots at all three TAF locations, but it
could even be higher.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Blizzard Warning from 4 AM to 10 PM CDT Wednesday for NEZ015-
033-034-043>045-050>053-065>068-078-088-089.
High Wind Warning from 4 AM to 7 PM CDT Wednesday for NEZ034-
045-052-053-067-068-090>093.
Winter Weather Advisory from 10 AM to 10 PM CDT Wednesday for
NEZ090>093.
Blizzard Warning until 7 PM CDT Wednesday for NEZ011-012-
016>018-030>032-042.
High Wind Warning until 7 PM CDT Wednesday for NEZ011-012-
015>018-030>033-042>044-050-051-065-066-078-088-089.
IA...Blizzard Warning from 4 AM to 10 PM CDT Wednesday for IAZ043-
055-056-069.
High Wind Warning from 4 AM to 7 PM CDT Wednesday for IAZ043-
055-056-069-079-080-090-091.
Winter Weather Advisory from 10 AM to 10 PM CDT Wednesday for
IAZ079-080-090-091.
&&
DISCUSSION...CA
AVIATION...DeWaldHazardous Weather Outlook National Weather Service Omaha/Valley NE 356 PM CDT Tue Mar 18 2025 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 356 PM CDT Tue Mar 18 2025 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday There is a small chance (5-10%) for a strong to severe storm to develop near and north of Interstate 80 after midnight. Hail up to quarter size would be the primary hazard. Periods of heavy snow and very strong winds gusting 50 to 70 mph are expected over parts of eastern Nebraska and western Iowa tonight into Wednesday. This will lead to blizzard conditions in the areas that experience the heaviest, most persistent snow. Travel in these areas will become dangerous to impossible. The strong winds could also damage trees and power lines with scattered power outages possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Some blowing snow could persist early Wednesday evening before winds taper off after sunset. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be required, but snowfall and severe weather reports are appreciated.
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
1246 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM Non-Tstm Wnd Gst 6 NW Greenwood 41.02N 96.52W
03/19/2025 M59 MPH Lancaster NE Public
Measured by public weather station.
&&
DMPPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
1247 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM Non-Tstm Wnd Gst 4 WNW Bennet 40.70N 96.57W
03/19/2025 M58 MPH Lancaster NE Public
Measured by public weather station.
&&
DMPPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
140 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM Non-Tstm Wnd Gst 2 E Elkhorn 41.28N 96.19W
03/19/2025 E51 MPH Douglas NE Public
Measured by public weather station.
&&
DMPPreliminary Local Storm Report
National Weather Service Omaha/Valley NE
141 AM CDT Wed Mar 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM Non-Tstm Wnd Gst 3 W Millard 41.21N 96.21W
03/19/2025 M52 MPH Douglas NE Public
Measured by public weather station.
&&
DMPThe Omaha radar (KOAX), 28 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
1 hail. Local standard time, as filed.
Report from mPING of 1 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245141.